Colorado, 2011

Winter Storm in Colorado, November 5, 2011

November 5, 2011 · NWS PUB · 1 event in 1 county or zone

A fast moving system produced 12 inches of snow at the summit of Wolf Creek Pass and surroundings.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A fast moving system produced 12 inches of snow at the summit of Wolf Creek Pass and surroundings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 5, 3:48 AM MST, 12 minutes earlier.

Area forecast discussion, Nov 5, 3:48 AM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
448 AM MDT SAT NOV 5 2011

.SHORT TERM...
(TODAY AND TONIGHT)

...SNOW AND WIND COMING TO THE REGION...

.CURRENTLY...SNOW HAD BEEN SLOW TO DEVELOP IN THE EASTERN SAN JUANS
AS SUGGESTED IN THE PREVIOUS AFD.  KGJX RADAR SHOWS PLENTY OF ECHOES
JUST WEST OF KTEX ASSOCIATED WITH A DEVELOPING LEAF CLOUD.
LIGHTNING HAS BEEN OBSERVED OVER EAST CENTRAL ARIZONA ASSOCIATED
WITH THE MAIN PV LOBE.  GUSTY SOUTHWEST WINDS ARE DEVELOPING OVER
THE SOUTHERN PORTION OF THE CWA WITH GUSTS INTO THE MID 20S AT KTAD
AND KSPD.

.TODAY...EXPECT SNOW TO BEGIN SHORTLY OVER THE EASTERN SAN JUANS AS
IR SHOWS COOLING OF CLOUD TOPS OVER THE SAN JUANS NORTH OF KPSO.
ONCE SNOW DEVELOPS OVER THE EASTERN SAN JUANS..IT SHOULD START
SNOWING HARD FAIRLY QUICKLY.  LIGHTNING STRIKES OVER ARIZONA SHOWS
THAT ATMOSPHERE WILL BE UNSTABLE.  LATEST NAM CONTINUES TO SHOW
AROUND 12 TO 15 INCHES OF SNOW WITH AN INCH OF LIQUID...WHICH
MATCHES THE CURRENT FORECAST.  SNOW WILL DEVELOP LATER OVER THE
MOUNTAINS OF LAKE AND CHAFFEE COUNTIES.  SOUTHWEST FLOW IS NOT A
FAVORABLE DIRECTION FOR THESE RANGES.  AS THE TROUGH PASSES...FLOW
WILL GO WESTERLY WHICH WILL INTENSIFY THE SNOW DURING THE
AFTERNOON.  WITH ATMOSPHERE DRYING FAIRLY QUICKLY BEHIND THE
TROUGH...CURRENT WINTER WEATHER ADVISORY LOOKS GOOD.  AS TROUGH
MOVES ACROSS EASTERN MOUNTAINS...THERE COULD BE A SNOW SHOWERS WITH
GUSTY WINDS.  SANGRES HAVE LIKELY POPS FOR THE SNOW SHOWERS...AND
ACCUMULATIONS SHOULD BE LIGHT.

FURTHER EAST...THE MAIN STORY WILL BE THE WIND.  PACIFIC COLD FRONT
WILL MOVE EAST ACROSS THE PLAINS DURING THE LATE MORNING.  COLD AIR
ADVECTION ALOFT BEHIND THE TROUGH WILL RESULT IN AN UNSTABLE LOWER
ATMOSPHERE.  THIS WILL ALLOW FOR THE WINDS ALOFT TO MIX TOWARDS THE
SURFACE.  WITH THE DEVELOPING CYCLONE TO THE NORTH...DECENT PRESSURE
GRADIENT WILL DEVELOP ON THE PLAINS.  WITH THE RAPID MOVEMENT OF
THE CYCLONE...AGEOSTROPHIC FLOW WILL FURTHER INTENSIFY THE WINDS.
CURRENT GRIDS HAVE A MARGINAL HIGH WIND EVENT ON THE PLAINS WITH
SUSTAINED WINDS AROUND 40 MPH AND GUSTS TO 60 MPH.  STRONGEST WINDS
WILL BE IN THE AFTERNOON AND FROM JUST EAST OF THE INTERSTATE 25
CORRIDOR TO THE KANSAS BORDER.  WILL ALSO CONTINUE RED FLAG
WARNING.  MINIMUM HUMIDITIES ARE AROUND 20 PERCENT...BUT WITH
DROUGHT AND STRONG WINDS THERE WILL STILL BE A DANGER FOR RAPID FIRE
GROWTH.  IF DRY SLOT IS STRONGER THAN ANTICIPATED...THEN DEW POINTS
COULD BE EVEN LOWER THAN FORECAST.

.TONIGHT...AS SYSTEM MOVES EAST OF THE REGION TONIGHT...SNOW WILL
END OVER THE MOUNTAINS BY 03Z.  SOME BREEZY CONDITIONS ARE POSSIBLE
OVERNIGHT.  FOLLOWED PREVIOUS GRIDS FOR OVERNIGHT LOWS.  --PGW--

.LONG TERM...
(SUNDAY THROUGH NEXT SATURDAY)

MOST OF THE AREA WILL BE BETWEEN WEATHER SYSTEMS SUNDAY...ALTHOUGH
A FEW SNOW SHOWERS MAY LINGER ALONG THE CONTINENTAL DIVIDE. MAX
TEMPERATURES SHOULD REMAIN FAIRLY COOL...AS WEAK SURFACE WINDS
LIMIT MIXING. BY SUNDAY NIGHT...NEXT UPPER TROUGH BEGINS TO LIFT
EASTWARD THROUGH THE GREAT BASIN...WITH INCREASING CHANCES FOR
SNOW ALONG THE CONTINENTAL DIVIDE OVERNIGHT. SOUTHWEST FLOW WILL
FAVOR THE SAN JUANS FOR HEAVIER SNOWFALL...THOUGH AMOUNTS WILL
STAY FAIRLY LIGHT THROUGH SUNRISE MONDAY. UPPER TROUGH SWINGS
EASTWARD THROUGH THE AREA MONDAY/MONDAY NIGHT...WITH UPPER LOW
CLOSING OFF OVER NORTHEAST NM TUESDAY MORNING. WILL LIKELY SEE
HEAVY SNOW OVER THE SAN JUANS EARLY MONDAY...WITH FOCUS SHIFTING
EASTWARD TO THE SANGRES/WETS BY MONDAY EVENING AS UPSLOPE FLOW
DEEPENS. BAND OF HEAVY PRECIP THEN DEVELOPS OVER THE PLAINS BY TUE
MORNING AS LOW WRAPS UP...AND COULD SEE SEVERAL INCHES OF
HEAVY/WET WIND DRIVEN SNOW SOMEWHERE ALONG AND SOUTH OF THE
ARKANSAS RIVER BEFORE STORM EXITS THE REGION TUE EVENING. QUICK
PEAK AT THE 06Z NAM/GFS SUGGESTS POTENTIAL FOR VERY HEAVY SNOW
OVER THE SAN JUANS AND ACROSS THE SOUTHERN SANGRES/RATON
MESA...WHERE MODEL STORM TOTAL SNOWFALL APPROACHES 2 FEET. IF
SYSTEM STAYS ON THE CURRENT FORECAST TRACK...MOST PRECIP WILL STAY
SOUTH OF THE ARKANSAS RIVER...LEAVING EL PASO/TELLER COUNTIES WITH
ONLY SOME LIGHT SNOW MAINLY MON NIGHT. ALSO SOME CONCERN THAT
SURFACE TEMPS ON THE PLAINS MAY NOT FALL MUCH BELOW
FREEZING...LIMITING ACCUMS BELOW 4500 FEET. STILL MANY DETAILS TO
BE WORKED OUT WITH THIS SYSTEM...THOUGH CONFIDENCE IN PRECIP EVENT
HAS INCREASED ENOUGH TO BOOST POPS INTO THE LIKELY CATEGORY FOR
THE SOUTHERN MOUNTAINS AND PORTIONS OF THE PLAINS MON NIGHT INTO
TUE.

KEPT THE REMAINDER OF THE EXTENDED FORECAST DRY FROM WED INTO
SAT...WITH A WARMING TREND TOWARD THE END OF THE WEEK AS SOUTHWEST
FLOW INCREASES AHEAD OF NEXT UPPER TROUGH DIGGING INTO THE WESTERN
U.S.  --PETERSEN

&&

.AVIATION...EXPECT GUSTY WINDS AT ALL THE TAF SITES DURING MUCH
OF SATURDAY. WINDS WILL DEVELOP AT KALS BY AROUND SUNRISE...WITH
SCATTERED SNOW SHOWERS POSSIBLE IN THE MORNING. SNOW SHOWERS MAY
BRIEFLY LOWER CONDITIONS TO SUB VFR...BUT THESE CONDITIONS SHOULD
BE TRANSIENT. FOR KCOS AND KPUB...GUSTY WINDS WILL DEVELOP BY LATE
MORNING. WIND GUSTS IN EXCESS OF 40 KNOTS ARE POSSIBLE DURING THE
DAY. BY EVENING...WINDS WILL DECREASE WITH VFR CONDITIONS. --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM MDT THIS
EVENING FOR COZ084>089-093>099.

RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM MDT THIS
EVENING FOR COZ231>237.

WINTER WEATHER ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ058-
060-066.

WINTER STORM WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ068.

&&

06/10
Hazardous weather outlook, Nov 4, 8:44 PM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
944 PM MDT FRI NOV 4 2011

COZ058>089-093>099-060345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
944 PM MDT FRI NOV 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

HEAVY SNOW WILL SPREAD INTO THE EASTERN SAN JUAN MOUNTAINS...THE
LA GARITA MOUNTAINS AND THE SAWATCH AND MOSQUITO RANGES AFTER
MIDNIGHT. COMBINED WITH STRONG SOUTH TO SOUTHWEST WINDS 15 TO 30
MPH WITH GUSTS UP TO 50 MPH...VISIBILITIES WILL BE REDUCED TO LESS
THAN A MILE AT TIMES IN BLOWING SNOW. SIGNIFICANT SNOWFALL
ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY SNOW WILL CONTINUE OVER THE CONTINENTAL DIVIDE REGION
THROUGH EARLY SATURDAY EVENING. TOTAL SNOWFALL ACCUMULATIONS OF 10
TO 20 INCHES CAN BE EXPECTED ACROSS THE EASTERN SAN JUAN
MOUNTAINS...WITH THE HEAVIEST ACCUMULATIONS ALONG THE SOUTHWEST
FACING SLOPES. SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES WITH
LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE ACROSS THE LA
GARITAS...EASTERN SAWATCH AND WESTERN MOSQUITO RANGES. STRONG
SOUTHWEST TO WEST WINDS WITH GUSTS UP TO 50 MPH WILL CONTINUE TO
CAUSE POOR VISIBILITIES IN BLOWING AND DRIFTING SNOW.

WINDS WILL INCREASE ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS ON
SATURDAY...WITH SOUTHWEST TO WEST WINDS INCREASING TO 30 TO 40
MPH WITH GUSTS UP TO 60 TO 65 MPH BY AFTERNOON. THE STRONGEST
WINDS ARE EXPECTED TO OCCUR ACROSS THE SOUTHEAST PLAINS DURING THE
AFTERNOON. STRONG CROSS WINDS ALONG NORTH-SOUTH ORIENTED ROADWAYS
CAN BE EXPECTED...WITH DAMAGING WIND GUSTS POSSIBLE. THESE STRONG
WINDS ALONG WITH THE DRY CONDITIONS...WILL RESULT IN A HIGH FIRE
DANGER ACROSS THE SOUTHEAST PLAINS ON SATURDAY. EXTREME FIRE
BEHAVIOR AND RAPID RATES OF FIRE SPREAD CAN BE EXPECTED SHOULD A
FIRE START.

ANOTHER STORM SYSTEM WILL AFFECT THE REGION MONDAY NIGHT AND
TUESDAY. THIS STORM WILL BRING SNOW TO THE CONTINENTAL DIVIDE MONDAY
NIGHT AND POSSIBLY TO THE EASTERN PLAINS TUESDAY DEPENDING ON THE
EXACT TRACK OF THE STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE CONTINENTAL DIVIDE REGION AFTER MIDNIGHT.

31/44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
November 5, 4:00 AM MST to 10:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353351.